Colorado, 2005

Hail in Colorado, July 11, 2005

July 11, 2005 · NWS BOU · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 11, 1:45 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 11, 1:45 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
245 PM MDT MON JUL 11 2005

.SHORT TERM...A SHORT WAVE TROF WILL CONTINUE TO TRACK INTO THE NRN
GREAT PLAINS THIS AFTN AND EVENING. MDLS HAVE SOME WEAK UPWARD QG
OMEGA OVER THE NE CORNER OF THE STATE DURING THE EVENING.  MDLS THIS
MORNING HAD A GOOD LOW LEVEL SOUTH TO SOUTHEASTERLY FLOW ACROSS THE
PLAINS BUT THIS HAS YET TO DEVELOP.  THE ALLEGED FRONT HAS BEEN
DIFFICULT TO FIND THIS AFTN BUT A WEAK DENVER CYCLONE IS FORMING AT
THIS TIME.  SURFACE DEWPOINTS ARE LOWER THAN THOSE ADVERTISED BY THE
MDLS SO THE PROSPECTS OF WETTING RAINFALL...ESPECIALLY FM THE URBAN
CORRIDOR WESTWARD ARE NOT LOOKING VERY GOOD FOR THIS EVENING.  MAIN
CU BUILDUP THIS AFTN IS SOUTH OF I-76 AND EAST OF I-70.  ACARS CAPES
RANGE FRM 1400-1900 J/KG SO A FEW STG OR ISOLD SVR CELLS COULD
DEVELOP.  MESOETA LOOKS TO BE OVERDONE WITH VERY GENEROUS QPF VALUES
OVER THE NORTHEAST PLAINS TNGT.  WILL CONTINUE WITH SCT POPS FOR
AREAS EAST OF DENVER.  AS FOR TUESDAY...THE UPPER RIDGE IS PROGGED
TO BUILD OVER COLORADO FM THE SOUTHWEST.  MDLS SHOW SOME FVBL CAPES
ON TUESDAY BUT MID LVL WARMING MAY CAP IT.  FOR NOW WILL GO WITH 20
PERCENT POPS MAINLY OVER SRN PARTS OF THE CWFA.

.LONG TERM...QUITE A BIT OF MID LVL DRYING AND SUBSIDENCE SHIFTING
ACROSS CO TUE NITE WHICH WILL BATTLE THE INCREASING LOW LVL MSTR
ACROSS THE FRONT RANGE. PW VALUES UP OVER AN INCH WITH SFC DEWPOINTS
OVER 50. THIS MAY BE A BIT MUCH GIVEN NAM OVERZEALOUS MSTR VALUES
LATELY.  THE BEST CHANCE OF STORMS GOING INTO TUE EVENING WILL BE
OVER THE SOUTHERN FOOTHILLS AND PALMER DIVIDE WHERE THERE IS THE
BEST MSTR POOLING. FURTHER NORTHEAST OVER THE PLAINS...ISOLD POPS AT
BEST WITH MORE STABLE CONDITIONS. DEFINITELY...A DRYING TREND ON
WEDNESDAY AS THE DRY CONDITIONS BECOME MORE ENTRENCHED ACROSS CO AS
THE HIGH BUILDS INTO NW CO WITH A DRY N-NE FLOW ALOFT. WILL MAINTAIN
JUST VERY LOW ISOLD POPS THRU MUCH OF THE EXTENDED AS THERE USUALLY
IS ENOUGH MSTR TO POP 1 OR 2 STORMS ACROSS ERN CO.

A BIGGER CHANGE IS PROGGED LATER IN THE WEEKEND AND EARLY NEXT WEEK
AS A DECENT TROF BEGINS TO CARVE ACROSS THE NRN HIGH PLAINS WITH
COOLER AIR SEEPING INTO THE REGION BY MONDAY. LATER MODEL RUNS HAVE
BEEN STRONGER WITH THIS...BUT ENSEMBLE RUNS ARE STILL QUITE VARIED.
WILL ONLY LOWER TEMPS A FEW DEGREES AT THIS TIME.

&&

.BOU...NONE.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Jul 11, 9:40 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT MON JUL 11 2005

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT MON JUL 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS THIS
AFTERNOON AND EVENING...WITH SCATTERED THUNDERSTORMS FROM THE FRONT
RANGE FOOTHILLS EASTWARD INTO THE PLAINS.  AN AXIS OF MOISTURE AND
INSTABILITY WILL PROVIDE THE FUEL FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ON THE NORTHEAST PLAINS.  A COOL FRONT WILL
MOVE THROUGH NORTHEAST COLORADO TODAY...AND ALLOW THE MOIST AND
UNSTABLE AIR TO BEGIN MIGRATING TOWARDS THE FOOTHILLS.

THE BEST POTENTIAL FOR SEVERE STORMS WILL BE ALONG AND EAST OF A
LINE FROM AROUND BRIGGSDALE TO BYERS TO LIMON. THE WET MICROBURST
THUNDERSTORMS COULD PRODUCE LARGE HAIL...UP TO AN INCH IN DIAMETER
...DAMAGING WINDS TO 70 MPH AND VERY HEAVY RAINFALL. ENOUGH SHEAR
WILL BE PRESENT NEAR ANY BOUNDARIES FOR A WEAK TORNADO AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL OCCUR ACROSS THE AREA TUESDAY AFTERNOON AND
EVENING.  ENOUGH LOW LEVEL MOISTURE...INSTABILITY...AND WIND SHEAR
IN THE ATMOSPHERE ARE EXPECTED TO PROMOTE THE DEVELOPMENT OF A FEW
SEVERE STORMS WITH LARGE HAIL BEING THE PRIMARY THREAT.  THE STORMS
WILL BE SLOW MOVERS...SO THEY WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAIN ESPECIALLY IN AND NEAR THE FRONT RANGE FOOTHILLS. THE
AIRMASS SHOULD BE MORE STABLE ACROSS THE FAR NORTHEAST PLAINS...SO
STORMS WILL BE MORE ISOLATED.

WEDNESDAY IS EXPECTED TO BE DRIER WITH NO CHANCE OF THUNDERSTORM
ACTIVITY.  A SLIGHT CHANCE OF AFTERNOON AND EVENING STORMS WILL
RETURN ACROSS THE AREA THURSDAY THROUGH SUNDAY.  THE MAIN THREAT
FROM THESE STORMS WILL BE STRONG MICROBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE NORTHEAST PLAINS OF
COLORADO AFTER 3 PM THIS AFTERNOON.

COOPER/ENTREKIN

The radar

The Cheyenne radar (KCYS), 63 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Larimer

When
July 11, 4:56 PM MST
Where
Larimer County, 3 mi NE of Ft Collins
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -105.050

Hail, Larimer

When
July 11, 5:00 PM MST
Where
Larimer County, 6 mi N of Ft Collins
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -105.083

Hail, Larimer

When
July 11, 5:00 PM MST
Where
Larimer County, 4 mi E of Ft Collins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -105.000

Hail, Larimer

When
July 11, 5:16 PM MST
Where
Larimer County, 4 mi ENE of Ft Collins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -105.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466294, 5466291, 5466292, 5466293.